Journal Article

Generalized Non-Parametric Deconvolution with an Application to Earnings Dynamics

Stéphane Bonhomme and Jean-Marc Robin

in The Review of Economic Studies

Published on behalf of Review of Economic Studies Ltd

Volume 77, issue 2, pages 491-533
Published in print April 2010 | ISSN: 0034-6527
Published online April 2010 | e-ISSN: 1467-937X | DOI: http://dx.doi.org/10.1111/j.1467-937X.2009.00577.x
Generalized Non-Parametric Deconvolution with an Application to Earnings Dynamics

Show Summary Details

Preview

In this paper, we construct a non-parametric estimator of the distributions of latent factors in linear independent multi-factor models under the assumption that factor loadings are known. Our approach allows estimation of the distributions of up to L(L+ 1)/2 factors given L measurements. The estimator uses empirical characteristic functions, like many available deconvolution estimators. We show that it is consistent, and derive asymptotic convergence rates. Monte Carlo simulations show good finite-sample performance, less so if distributions are highly skewed or leptokurtic. We finally apply the generalized deconvolution procedure to decompose individual log earnings from the panel study of income dynamics (PSID) into permanent and transitory components.

Journal Article.  12798 words.  Illustrated.

Subjects: Economics

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.